MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMCP06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hernia (2240)
Date of Event 11/18/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2009: (b)(6) md.Preoperative diagnosis: ¿ventral hernia.¿ implant procedure: laparoscopic ventral hernia repair and lysis of adhesion.[implant: gore® dualmesh® plus biomaterial, 1dlmcp06/06431019, 18cm x 24cm x 1mm thick] implant date: date [hospitalization dates unknown].¿ (b)(6) 2009: (b)(6) md.Operative report.Assistant #1: (b)(6), rn, cnor, crnfa.Preoperative diagnosis: ventral hernia.Postoperative diagnosis: ventral hernia plus adhesion.Anesthesia: general.Estimated blood loss: < 25cc.¿ wound classification: [not provided].¿ procedure: ¿supine position.General endotracheal anesthesia.Chloraseptic prep and sterile drape.Right upper quadrant approach used.Extra long veress needle inserted.The abdomen was insufflated.Extra long trocar inserted.The camera was inserted, and inspection carried out.No trauma from the needle or the trocar insertion.There was some omentum adherent to the left edge of the hernia sac, and this was taken down by sharp dissection without difficulty.Three ports were placed on the right side for operative and camera use and one port was placed on the left side to allow access to the opposite side.The patient was noted to have a tethered adhesion of small bowel.This was tethered by a thick band in the lower abdomen.This was doubly stapled and divided.Following this, there were no further adhesions of the anterior abdominal wall.The hernia defect was outlined by using a spinal needle and marking the skin.The abdomen was then desufflated and the appropriate sized graft was cut to size, approximately 18 x 24.Her defect actually measured 10 cm across after it was marked, and the abdomen was desufflated.The graft was rolled up and placed in the abdominal cavity, after being marked and tagged with a suture.The graft was then unrolled.The cephalad most suture, which had previously been tied to the graft, was placed according to the pre-insertion marking on the skin.This was done through a small stab wound in the skin and a suture passer was used in two stas to insure (sic) that there was a fascial bridge holding the suture in place.Following this, the graft was placed sequentially from cephalad, left and right, and down to caudad until it was nicely secure.Sutures of 0 prolene were placed every 5 cm.After these had been tied up and the me5h was seen to be smooth, this was further secured using tacking spirals to insure (sic) that the edges did not roll.Following this, 0-vicryl was used to close the fascial defect, the right upper quadrant, the left flank, and the right flank 10 mm fascial defects.There was a 5 mm port in the right lower quadrant.The fascial defect of this was not repaired.After all of these sutures had been placed, the abdomen was suction irrigated clear, and the sutures were tied.3-0 vicryl subcutaneous for the multiple stab wounds.There were a total of 13 sutures used to tack the mesh and these were all tied prior to desufflating the abdomen.The graft was then inspected again, and pictures taken.The abdomen was again desufflated.The ports were all removed.3-0 vicryl subcutaneous, dermabond to seal the skin edges and to close all the multiple small stab wounds.Sponge and needle counts were correct on two occasions.Blood loss during the procedure was less than 25 cc.The patient tolerated the procedure well and was taken to the recovery room in satisfactory condition.¿ ¿ (b)(6) 2009: (b)(6) implant log/ sticker.¿gore® dualmesh® plus biomaterial.18.0 cm x 24.0 cm x 1.0 mm.Ref catalogue number: 1dlmcp06.Lot batch code: 06431019.Use by: 2011-09¿ w.L.Gore & associates.¿ revision preoperative complaints: ¿ (b)(6)2010: (b)(6) md.Indications: ¿the patient is a severely obese 31-year-old who underwent a laparoscopic ventral hernia repair in (b)(6) 2009.In the last few weeks, she has had recurrent bouts of upper abdominal pain.She underwent a ct scan which suggested a recurrence of her ventral hernia and so she was referred to billings for possible repair.Due (sic) her pain she says she is not able to exercise to try to lose weight which she is trying to do.We did review the risks and benefits of a laparoscopic repair including but not limited to bleeding, infection, injury to internal organ structures, need for conversion to open procedure, postoperative wound complications, and possible mesh infection she wished to proceed with the operation.¿ revision procedure: laparoscopic repair of recurrent ventral hernia.[implant composite mesh] revision date: date [hospitalization (b)(6) 2010] ¿ (b)(6) 2010: (b)(6) md.Operative report.(b)(6) md.Pre- and postoperative diagnosis: recurrent ventral hernia.Anesthesia: general.Specimens: none.¿ wound classification: [not provided] ¿ findings: ¿approximately 5 x 5-centimeter fascial defect in the superior edge of her previous ventral hernia repair.It looked like the mesh had pulled away from the fascia on superior edge of the fascial defect.¿ procedure: ¿the patient was brought to the operating room and placed supine on the operating table.Ekg, continuous 02 sat, blood pressure monitoring device and sequential compression devices were applied to the patient's lower extremities bilaterally.General anesthetic was induced via endotracheal tube.The patient's abdomen was prepped and draped in standard surgical fashion.The patient received appropriate preoperative antibiotics.An infraumbilical incision was made, which was felt to be outside of the area of the previous hernia repair.A combination of electrocautery and blunt dissection was used to dissect down to the underlying fascia.The fascia was opened, but this revealed the previous placed mesh.Unfortunately, the mesh had extended more inferior than planned.Therefore, we proceeded with a veress needle approach in the right upper quadrant.The veress needle was placed into the abdominal wall and after insufflation, we used a 5-millimeter visiport to place the trocar.We then placed additional 10-millmeter ports just inferior to this to facilitate obvious recurrent hernia in the superior edge of the previous repair.There is also a 5-mm port placed in the right upper quadrant.The omental adhesions were then taken down using a combination of blunt dissection and electrocautery dissection.There is no obvious bowel within the hernia sac along the superior edge of the previous hernia repair.Once the hernia had been completely reduced, we then chose a piece of composite mesh that would allow us at least a 2-centimeter coverage.Tacking sutures were placed in the mesh and the mesh rolled and placed into the abdomen.The mesh was secured in position and a row of spiral tackers were placed allowing for at least 2 centimeters of coverage around the fascial defect.The mesh seemed to lay well without any significant wrinkles or gaps.The ports were then removed under direct visualization and the skin incisions were anesthetized with local 0.5% bupivacaine with epinephrine and the skin closed using 4-0 monocryl.The wounds were cleaned, and steri-strips and sterile dressing applied.The patient was awoken in the operating room and transferred to recovery in stable condition.Sponge, instrument, and needle count was correct at the end of the case.The patient tolerated the procedure well.Explant preoperative complaints: ¿ (b)(6) 2015: (b)(6) md.Indications: ¿(b)(6) is a 37-year-old female with history of several failed attempts at hernia repair.In discussions regarding another attempt, she desired to pursue bariatric surgery for weight loss.She has been found to be an appropriate candidate and is brought to the operating room for combined bariatric procedure plus repair of her ventral abdominal wall.¿ explant procedure: lysis of adhesions.Excision of retained obsolete mesh times 3.Excision of ventral hernia sac.Creation of bilateral lateral adipocutaneous flaps for identification of fascial edge.Primary repair of midline ventral hernia.Placement of negative pressure incisional dressing.Explant date: (b)(6) 2015 [hospitalization november (b)(6) 2015] ¿ (b)(6) 2015: (b)(6) md.Assistant #1: (b)(6) attending physician (assisted with incision, initial exposure until dr.(b)(6) arrived and then left case).Assistant #2: (for sleeve gastrectomy): (b)(6), pgy 6.Procedure: open sleeve gastrectomy.Upper gastrointestinal endoscopy.Pre- and postoperative diagnosis: morbid obesity, large ventral hernia with incarcerated colon, greater omentum and small bowel.Anesthesia: general.Estimated blood loss: 200 ml.Specimens: ¿sleeve gastrectomy to path.¿ - indications: (b)(6) was referred for laparoscopic sleeve gastrectomy to facilitate weight loss prior to complex ventral hernia repair.She completed a medically supervised weight loss interval, but a ct abdomen and pelvis obtained at the completion of this interval demonstrated a very high epigastric hernia containing her greater omentum with a portion of the greater curve of the stomach being pulled up anteriorly.I felt that this likely wound (sic) not provide sufficient domain to facilitate a laparoscopic sleeve and therefore proposed exploratory laparotomy with reduction of the hernia and open sleeve gastrectomy followed by ventral hernia repair.The rationale behind this approach was explained to (b)(6).(b)(6) is jehovah's witness, and we also discussed her beliefs regarding blood transfusion.She is okay with autotransfusion as long as blood is kept in a continuously circulating circuit and consented to autotransfusion via this method if clinically indicated.She expressed understanding of and, agreement with the proposed procedure, asked appropriate questions and had these answered and agreed to proceed with the plan as above.¿ - wound classification: [not provided].- findings: ¿no evidence of hiatal hernia, patent sleeve without evidence of leak or staple line bleeding on completion of endoscopy, complex ventral hernia containing colon, omentum, small bowel and mesh.¿ - procedure: ¿patient was seen and examined in the holding room and planned procedure and blood transfusion beliefs were discussed and confirmed.She was then taken to the operating room.Scds were applied.Heparin and antibiotic administration administration (sic) was confirmed.General endotracheal anesthesia was smoothly induced.The abdomen was then prepped and draped in the usual sterile fashion.A time out was held end planned procedure, dvt prophylaxis, antibiotic administration and patient allergies were confirmed.We began by making a vertical upper midline incision this was carefully carried down to the level of the fascia superiorly and the hernia sac interiorly.The fascia was elevated and incised superiorly just below the xiphoid and the abdomen was entered.Preperitoneal fat was divided to allow for access to the abdominal cavity.The incision was then carried inferiorly, dividing the hernia sac.The colon and small bowel contained within the superior aspect of the sac were easily reduced to allow for visualization of the greater curve.The bookwalter retractor with a liver retractor arm were then placed.We began our dissection visualizing the hiatus.There was no evidence of hiatal hernia.The gastric fat pad was gently mobilized using the harmonic scalpel and the angle of his was mobilized away from the left onus of the diaphragm using the harmonic scalpel.We then identified the pylorus and selected a point approximately 5 cm proximally along the lesser curve at which to begin our gastric mobilization.The short gastrics were carefully ligated using the harmonic scalpel very close to the gastric wall with attention to avoiding and preserving the qastroepipioic vessel.In this fashion the greater curve was mobilized up the gastroesophageal junction, meeting the previous angle of his dissection.Retrogastric attachments were then taken with the harmonic with care to avoid over -mobilization of the stomach and care to avoid ligation of lesser curve vessels.Following this mobilization, a 44 french blunt tipped bougie was carefully passed along the lesser curve and to the pylorus.With the bougie as a guide, we then began creation of the gastric sleeve with multiple firings of a 45mm covidian black staple load.Care was taken to stay clear of the incisura during staple line creation to avoid narrowing the outlet of the sleeve.We then switched to covidien 60mm purple loads and completed the dissection by taking our stable line up to the angle of his and hugging the bougie to create good restriction.At the angle of his i was careful to angle the stapler slightly laterally of the ge junction and onto the fundus in order to avoid impingement on the esophagus.The cross points of the staple line were then oversewn with 2-0 vicryl interrupted suture and the ge function fat pad was tacked over the inverted uppermost portion of the ge junction staple line.The bougie was then carefully removed.I then performed and upper endoscopy.The esophagus was intubated under direct visualization and was normal in appearance with no evidence of esophagitis.The z line was regular at 41 cm from the incisors.There was no evidence of hiatal hernia.There was no evidence of antral gastritis and the remainder of the stomach appeared normal.The contour of the sleeve was appropriate without evidence of narrowing or "hour glass" configuration and the incisura was easily traversed with several centimeters of visualization appreciable in-front of the endoscope at all times.The staple lines were inspected and appeared intact and hemostatic.A leak test was performed irrigating and evaluating the staple line laparoscopically during endoscopic insufflation and the staple lines appeared air tight.The endoscope was withdrawn into the stomach and the sleeve was then decompressed using endoscopic suction and the endoscope was withdrawn.Dr ennis then scrubbed in to complete the lysis of adhesions, excision of hernia sac and abdominal closure.At the completion of adhesionolysis and hernia sac excision a 19 blake drain was placed adjacent to the sleeve staple line and connected to a bile bag.Please see dr.Ennis¿s separately dictated note for his portion of the procedure.All sponge, needle, and instrument counts were correct upon completion of my portion of the procedure and at fascial closure.The patient was then awakened and taken to recovery in stable condition having tolerated the procedure well.I was present and scrubbed for the entire duration of the laparotomy and sleeve gastrectomy and available in the immediate perioperative period for consultation.¿ ¿ (b)(6) 2015: (b)(6) md.Assistant #1: (b)(6) md.Resident surgeons: (b)(6) md.(b)(6) md.Preoperative diagnosis: morbid obesity.Recurrent ventral hernia.Postoperative diagnosis: morbid obesity.Large recurrent midline incisional hernia.Retained obsolete synthetic mesh.Anesthesia: general.¿ wound classification: [not provided].¿ findings: ¿dense adhesion of small bowel, colon and omentum in a large ventral subcutaneous hernia sac, 3 discrete masses of retained synthetic mesh, good quality fascial edges bilaterally able to be brought back to the midline under no excessive pressure.¿ ¿ procedure: ¿(b)(6) had previously undergone endotracheal intubation in general anesthetic.She has undergone open sleeve gastrectomy with dr.(b)(6).At this time, i entered to assist with reconstructing and repairing her abdominal wall.She had an extensive hernia about the midpoint of her midline herniating down into the bilateral lower quadrants and the subcutaneous tissues.Hernia contents included multiple loops of small bowel, the transverse colon as well as her omentum.Careful meticulous lysis of adhesions was undertaken to reduce the hernia contents back into the peritoneal cavity.We then evaluated the fascia bilaterally.There were several pieces of wadded up synthetic mesh that were serving no purpose in strengthening or repairing the abdominal wall, thus the decision was made to excise these.These were carefully excised.In attempting to identify the fascial edge circumferentially it was apparent that the rectus muscle was rolled bock on itself near the edges of the defect, thus to allow identification of the fascial edge circumferentially.Bilateral adipocutaneous flaps were created with the fascial edges thus identified.We then turned our attention to excising the hernia sac from the subcutaneous tissues.We then opted to close the midline incisional hernia primarily as it was anticipated that weight loss would render any repair with synthetic mesh nonfunctional due to resultant laxity of her abdominal wall and mesh repair.Additionally, the fascial edges were in excellent condition circumferentially.Thus, we primarily repaired the ventral incisional hernia with a running 0-looped pds suture.We then brought 19 -french blake drains in bilateral lower quadrants to evacuate the subcutaneous cavity.The skin was then stapled with surgical staples.The incision was lopped with adaptic and an incisional vacuum dressing.At the end of the case, all counts were correct.A plain radiograph of the abdomen revealed no evidence of retained foreign bodies.(b)(6) was able to be extubated in the operating room and taken to the recovery room in fair condition.¿ ¿ pathology for specimens removed during the (b)(6) 2015 procedure was not provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2009 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2015, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh revised due to recurrent hernia.Mesh had pulled away from the fascia.Mesh removed due to recurrent hernia with dense adhesions.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect; h6: updated investigation finding; h6: updated type of investigation; h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives.The following conclusions, have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted, that the gore® dualmesh® plus biomaterial instructions for use, include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma and recurrence¿.Medical records, that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence.As a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation or may be related to the hernia type, individual patient comorbidities and technical and procedural aspects of the repair.These factors include, but are not limited to fixation type, mesh shape/sizing used and defect closure decisions.Additionally, a new, unrelated hernia can occur, but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies with or without mesh.These may include, but are not limited to adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility contamination.Which, may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma.And related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities.Additional, medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation.Therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified, that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms, per cubic centimeter of product (g/cm3)] and chlorhexidine diacetate [approximately 1600 micrograms, per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate, that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key18048828
Report Number3003910212-2023-01514
Device Sequence Number8077742
Product Code FTL
UDI-Device Identifier00733132601134
UDI-Public00733132601134
Combination Product (Y/N)Y
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2015
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2011
Device Catalogue Number1DLMCP06
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2023
Supplement Date Received by Manufacturer10/23/2023
Not provided
Initial Report FDA Received Date11/01/2023
Supplement Report FDA Received Date11/27/2023
05/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/29/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age37 YR
Patient SexFemale
Patient Weight134 KG